Lake Huron, 2008

Marine Thunderstorm Winds in Lake Huron, August 23, 2008

August 23, 2008 · NWS APX · 2 events in 2 counties and zones

A line of thunderstorms moving out ahead of a cold front produced isolated strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A line of thunderstorms moving out ahead of a cold front produced isolated strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 23, 2:46 PM EST, 54 minutes earlier.

Area forecast discussion, Aug 23, 2:46 PM EST, 54 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE GAYLORD MI
346 PM EDT SAT AUG 23 2008

CORRECTED WWA SECTION

.SYNOPSIS...ISSUED 346 PM...AN AREA OF LOW PRESSURE NEAR HUDSON BAY
WAS ASSOCIATED WITH A COLD FRONT THAT RAN FROM JAMES BAY TO THE MID
MISSISSIPPI VALLEY. THIS FRONT WILL CONTINUE TO MOVE THROUGH LOWER
MICHIGAN AND TAKE WITH THE LINE OF THUNDERSTORMS THAT PUSHED THROUGH
THIS AFTERNOON. HIGH PRESSURE IS BEHIND THE FRONT WITH ITS CENTER
SITTING IN THE DAKOTAS. THIS HIGH WILL BUILD INTO THE WESTERN GREAT
LAKES AND DRY OUT THE REGION OVER THE NEXT SEVERAL DAY.

&&

.SHORT TERM...ISSUED 346 PM...THRU TONIGHT...THE FRONT CONTINUES ITS
EASTWARD MARCH SO THAT BY 00Z, THE THUNDERSTORMS SHOULD BE OFFSHORE
OVER LAKE HURON. HIGH PRESSURE WILL RAPIDLY BUILD IN OVERNIGHT. THE
GRADIENT HOWEVER, WILL REMAIN TIGHT, SO WOULD EXPECT THAT THE
NORTHWEST WIND WILL BE BETWEEN 5 TO 10 MPH. THIS WOULD HALT THE
TEMPERATURES FROM FALLING PAST THE LOWER 50S. THE CAVEAT IS THAT IF
THE WINDS DECOUPLE IN SOME SHELTERED AREAS THAT TEMPERATURES IN A
FEW PLACES COULD CRASH INTO THE UPPER 40S.

LUTZ

&&

.LONG TERM...ISSUED 346 PM...SUNDAY ONWARD...RELATIVELY UNEVENTFUL.
COOL AIRMASS WILL BE IN PLACE THRU MONDAY AS CANADIAN HIGH PRESSURE
BUILDS IN. SAID HIGH WILL BE DIRECTLY OVERHEAD ON MONDAY AFTERNOON.
WRAPAROUND MOISTURE FROM THE UPPER LOW CROSSING SOUTHERN HUDSON BAY
LOOKS TO PASS JUST OF THE FORECAST AREA ON SUNDAY. TEMPS ARE THE
MAIN CONCERN.

MODELS...THE NAM ALLOWS THE COLD AIR TO MAKE SOMEWHAT BETTER
SOUTHWARD PROGRESS INTO THE REGION SUNDAY. THE LOW LEVEL TEMP
GRADIENT IS FAIRLY TIGHT TRAILING THE FRONT...AND A COMPROMISE
SOLUTION APPEARS REASONABLE.

SUNDAY...AIRMASS ACROSS MOST OF THE REGION IS QUITE DRY...WITH DEEP
SUBSIDENCE AND COLD ADVECTION. WE SEE A VERY BRIEF INFUSION OF
850-700MB RH NEARING 50 PERCENT NEAR WHITEFISH PT AT MIDDAY. THIS
ALSO CORRESPONDS TO THE 850MB THERMAL TROF...WITH TEMPS PERHAPS AS
COLD AS +5C. BUT ON SUPERIOR...THAT ONLY EQUATES TO DELTA T/S OF
AROUND 10C. COULD MAYBE SQUEEZE OUT A SPRINKLE OR TWO...DON/T THINK
THE CHANCE OF THAT IS VERY HIGH...BUT WITH SPRINKLES ALREADY IN THE
FORECAST NEAR WHITEFISH BAY DO NOT PLAN ON REMOVING JUST YET.
ELSEWHERE...850-700MB RH 40 PERCENT OR LESS...ANTICYCLONIC
CURVATURE...AND MARGINAL INSTABILITY WILL PREVENT ANYTHING MORE THAN
SCT CU/STRATOCU. MAX TEMPS RANGING FROM MID 60S NEAR THE SAULT...TO
MID 70S NEAR STANDISH.

SUNDAY NIGHT...HIGH PRESSURE WILL BE CENTERED OVER WESTERN UPPER MI.
THE LOW LEVELS WILL BE SOMEWHAT UNSTABLE OVER THE LAKES...SO THE
BEACHES WILL PROBABLY MAINTAIN A LIGHT NORTH BREEZE THRU THE NIGHT.
HOWEVER...UNDER CLEAR SKIES...PROGGED 10-15KT 950MB WINDS WILL NOT
MAINTAIN A CONNECTION WITH THE SURFACE. WITH DECOUPLING...TEMPS IN
THE USUAL CHILLY SPOTS WILL BE CHILLY INDEED. MET GUIDANCE IS AS
COLD AS 38F IN GRAYLING...AND THIS DOES NOT SEEM UNREASONABLE. MOST
PLACES WILL BE IN THE 40S...BUT WILL GO MID TO UPPER 30S IN THE
INTERIOR. A TOUCH OR TWO OF FROST IN THE COLDEST VALLEYS IS
CERTAINLY NOT OUT OF THE QUESTION.

MONDAY THRU TUESDAY...HIGH PRESSURE WILL BE OVERHEAD LATE MONDAY...
AND CENTERED NEAR LK ONTARIO BY LATE TUESDAY. RIDGING WILL ALSO
BUILD IN ALOFT. VERY DRY AIR IN PLACE...WITH NO CHANCE OF
PRECIP...AND LITTLE IF ANY CLOUD COVER. STRONG DIURNAL HEATING WILL
OVERCOME COLD NIGHTTIME TEMPS...WITH HIGHS 70-75 MONDAY...AND 3-5
DEGREES WARMER TUESDAY. IN BETWEEN...MONDAY NIGHT WILL AGAIN BE
COOL...PRETTY CLOSE TO SUNDAY NIGHT READINGS.

REST OF THE FORECAST...THE EXTENDED PERIOD DOES NOT LOOK ESPECIALLY
EVENTFUL EITHER. SPRAWLING HIGH PRESSURE WILL STRETCH FROM THE NE
INTO THE LAKES REGION...PRODUCING A MID-WEEK PATTERN RATHER SIMILAR
TO WHAT WE SAW IN THE MIDDLE OF THIS PAST WORK WEEK. THE OPERATIONAL
GFS APPEARS TOO QUICK TO BREAK THIS PATTERN DOWN. THE RECOMMENDED
ENSEMBLE MEANS BRING AN UPPER TROF INTO THE NORTH CENTRAL STATES
LATE NEXT WEEK. STRONGER RETURN FLOW IS ON TAP FOR THURSDAY...AHEAD
OF A COLD FRONT PASSAGE FRIDAY. A CHANCE OF SHRA/TSRA IS IN ORDER
FOR THOSE PERIODS. WILL TRY TO DRY THINGS OUT ON SATURDAY...THOUGH
THE COLD FRONT IS IN NO HURRY...AND WOULDN/T TAKE MUCH OF A SLOWDOWN
TO MAKE WET WX POSSIBLE INTO THE START OF THE WEEKEND.

JZ

&&

.MARINE...ISSUED 346 PM...WITH THE FRONT GOING THROUGH, THE WINDS
LOOK LIKE THEY WILL SUBSIDE TO 5 TO 10 KNOTS OVERNIGHT AS THE SFC
HIGH BUILDS INTO THE REGION. SO WILL ALLOW FOR THE SMALL CRAFT
ADVISORY TO BE DROPPED FOR LAKE MICHIGAN, BUT THE WINDS LOOK LIKE
THEY WILL GUST 25 KNOTS OVERNIGHT NEAR ANJ. SO WILL ISSUE A SCA AND
CFW FOR WHITEFISH BAY AND THE ST. MARYS RIVER.

LUTZ

&&

.AVIATION...ISSUED 130 PM...CURRENT SFC CHART AND OBSERVATIONS
SHOWING A COLD FRONT...LOCATED FROM THE STRAITS OF MACKINAC
EXTENDING SOUTHWEST TO AROUND KMBL. THE FRONT WILL CONT TO MOVE
EASTWARD ACRS NRN MI THIS AFTN...EXPECTED TO EXIT EAST INTO LAKE
HURON AROUND 23Z. HIGH SFC DEW PTS AHEAD OF THE FRONT...WILL CONT TO
GENERATE A LINE OF CONVECTION ALONG THE BOUNDARY. HOWEVER CONVECTION
IS ONLY EXPECTED AT KTVC AND KPLN TIL 19Z...AS THE FRONT QUICKLY
PASSES THRU THAT AREA. EXPECT CONVECTION AT KAPN UNTIL 22Z UNTIL THE
FRONT PASSES EAST OF THAT REGION. WILL MENTION SOME FOG DEVELOPING
OVER THE NRN LAKES TONIGHT...AS HIGH PRESSURE AND CLEARING SKIES
BUILD IN. OVERNIGHT LOWS WILL DROP EFFICIENTLY TONIGHT...COMBINED
WITH THE HEAVY RAIN THIS AFTERNOON WHICH SHOULD ALLOW FOR FOG
DEVELOPMENT.

SWR

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
LH...NONE.
LS...SMALL CRAFT ADVISORY UNTIL 5 AM EDT SUNDAY FOR LSZ321-322.

&&
Hazardous weather outlook, Aug 23, 3:34 PM EST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
434 PM EDT SAT AUG 23 2008

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
241115-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
434 PM EDT SAT AUG 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

NUMEROUS THUNDERSTORMS WILL AFFECT AREAS SOUTH OF M-72 AND EAST OF
I-75 THROUGH 8 PM. THE MAIN THREAT FROM THESE STORMS WILL BE WINDS
TO 60 MPH.

THERE IS AN ENHANCED RISK OF RIP CURRENTS TODAY ALONG THE LAKE
SUPERIOR COASTLINE...MAINLY ALONG THE SOUTHERN SHORE OF WHITEFISH
BAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTHERN MICHIGAN ON
THURSDAY AND FRIDAY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

LUTZ

In the hours before

Local storm report, Aug 23, 12:59 PM EST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
159 PM EDT SAT AUG 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     HEAVY RAIN       9 SSW GAYLORD           44.91N 84.74W
08/23/2008  M1.52 INCH       OTSEGO             MI   OFFICIAL NWS OBS

            2 HR TOTAL THRU 2 PM AT NWS OFFICE.

&&

JZ
Local storm report, Aug 23, 2:19 PM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
319 PM EDT SAT AUG 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     HEAVY RAIN       2 W GREILICKVILLE       44.80N 85.69W
08/23/2008  M1.00 INCH       LEELANAU           MI   PUBLIC

            4 HOUR TOTAL THRU 3 PM.

&&

JZ
Local storm report, Aug 23, 2:21 PM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
321 PM EDT SAT AUG 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HEAVY RAIN       HOUGHTON LAKE           44.30N 84.76W
08/23/2008  M1.75 INCH       ROSCOMMON          MI   ASOS

            3 HR TOTAL THRU 3 PM AT HOUGHTON LAKE AIRPORT.

&&

JZ
Local storm report, Aug 23, 3:07 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
407 PM EDT SAT AUG 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HEAVY RAIN       HOUGHTON LAKE           44.30N 84.76W
08/23/2008  M2.50 INCH       ROSCOMMON          MI   ASOS

            4 HR RAINFALL THROUGH 4 PM AT HOUGHTON LAKE AIRPORT.

&&

JZ
Local storm report, Aug 23, 3:12 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
412 PM EDT SAT AUG 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND GST     1 ENE HALE              44.39N 83.79W
08/23/2008  E50 MPH          IOSCO              MI   TRAINED SPOTTER

            LAWN CHAIRS BLOWN ABOUT.

&&

JZ
Local storm report, Aug 23, 3:35 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
435 PM EDT SAT AUG 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     HEAVY RAIN       HOUGHTON LAKE           44.30N 84.76W
08/23/2008  M4.25 INCH       ROSCOMMON          MI   TRAINED SPOTTER

            3 HR TOTAL THRU 430 PM.

&&

JZ

The radar

The NCL Michigan radar (KAPX), 123 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

2 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Sturgeon Pt to Alabaster Mi

When
August 23, 3:40 PM EST
Where
Sturgeon Pt to Alabaster Mi forecast zone, 0.5 mi E of Oscoda
Measured
43 kt (49 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.420, -83.320

Marine Thunderstorm Wind, Sturgeon Point to Alabaster Mi 5nm Offshore to the Us/Canadian Border

When
August 23, 4:50 PM EST
Where
Sturgeon Point to Alabaster Mi 5nm Offshore to the Us/Canadian Border forecast zone, Southern Lake Huron Buoy
Measured
37 kt (43 mph) measured gust
Reported by
Buoy
Coordinates
44.280, -82.420

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2008Every state in 2008This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132936, 132938.